MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SYSTEM SPINE & TRAUMA 3D (VERSION 2.6), PEDICLE ACCESS GUIDE TUBE; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SYSTEM SPINE & TRAUMA 3D (VERSION 2.6), PEDICLE ACCESS GUIDE TUBE; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 55844A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since needles were placed the patient's pelvic bone in a different position than desired, although according to the surgeon: the bending of the guide tube was both times immediately detected after needle insertion.The needles did not exit the bone into the patient's pelvis.The bone preparation was completed successfully as intended using the navigated drill guide.The final outcome of the surgery was successful as intended.There were no negative effects to the patient, neither due to the needle insertions into the pelvic bones, nor due to prolong of surgery/anesthesia (of ca.25min) for correction of bone preparation.There were no other remedial actions for the patient done, necessary or planned.There was no prolong of hospitalization reported either.According to the results of the brainlab investigation and the information provided by the surgeon, it can be concluded that the cause for the damage of the brainlab instruments during the surgery and corresponding placements of the needles different than anticipated, are too high mechanical forces applied to the instrument when using for this unintended purpose other than the product is designed and labelled for, also inserting the instrument deeper as intended including the thicker diameter section into the bone.Such mechanical forces exceeded the rigidity of the instrument that is designed and tested for forces and accuracy for its purpose to only use for thoracolumbar pedicles for minimally invasive placements of k-wires at a significantly lesser depth.There is no indication of a systematic error or malfunction of the brainlab device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery for a t10 to pelvis extension fusion including an alar-iliac joint screw placement through s2, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6, using the navigated pedicle access needle set.During the procedure the surgeon: positioned the patient in prone position on the or table.Placed k-wires and pedicle screws in vertebrae t10 to l2 with the navigation equipment, and performed a verification scan to confirm intended placements.Continued with the second section of the surgery, the alar-iliac joint screw placement through s2.Used the navigated pedicle access guide tube to determine the entry point and trajectory for the joint screw, and used a mallet to insert the pedicle access needle with tube ca.7cm deep into the pelvic bones through the si joint, passing two further cortical bone layers.Detected directly after needle insertion, that the drill guide tube became bent, slightly curved at the tip by ca.5mm, leading to a misplacement of the inserted needle of ca.5mm from the intended position in the bone.Used another drill guide tube, repeated the needle insertion as above, and again detected that also this guide tube was bent the same way after insertion.Used a navigated drill guide to complete bone preparation, and placed the alar-iliac joint screw successfully in the intended position.According to the surgeon: there was no issue with the navigation sw nor its accuracy.The bending of the guide tube was both times immediately detected after needle insertion.The needles did not exit the bone into the patient's pelvis.The bone preparation was completed successfully as intended using the navigated drill guide.The final outcome of the surgery was successful as intended.There were no negative effects to the patient, neither due to the needle insertions into the pelvic bones, nor due to prolong of surgery/anesthesia (of ca.25min) for correction of bone preparation.There were no other remedial actions for the patient done, necessary or planned.There was no prolong of hospitalization reported either.

Brand Name
NAVIGATION SYSTEM SPINE & TRAUMA 3D (VERSION 2.6), PEDICLE ACCESS GUIDE TUBE
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key8059165
Report Number8043933-2018-00042
Device Sequence Number1459407
Product Code HAW
UDI-Device Identifier04056481001049
UDI-Public04056481001049
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number55844A
Device Catalogue Number55844A
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/29/2018
Initial Report FDA Received Date11/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;